Alert archive / Iowa / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 79, NWS Sioux Falls, SD

July 4, 2023Woodbury County, Iowa; Dakota County, Nebraska

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 4, 2023, 6:10 PM CDT for Woodbury County, Iowa; Dakota County, Nebraska. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2023, 6:10 PM CDT (23:10 UTC)
Expired
Jul 4, 2023, 7:00 PM CDT
In force
50 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Woodbury County, IA, Dakota County, NE

The radar

The Omaha radar (KOAX), 105 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 4, 3:29 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.2 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2023-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 772 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2023-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
772 J/kg
Mixed-layer CIN
-163 J/kg
Mixed-layer LCL
1508 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

513 
WUUS53 KFSD 042310
SVRFSD
IAC193-NEC043-050000-
/O.NEW.KFSD.SV.W.0079.230704T2310Z-230705T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
610 PM CDT Tue Jul 4 2023

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Southwestern Woodbury County in west central Iowa...
  Southeastern Dakota County in northeastern Nebraska...

* Until 700 PM CDT.

* At 610 PM CDT, a severe thunderstorm was located near Winnebago, or
  19 miles southwest of Sioux City, moving east at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Homer around 620 PM CDT.

Other locations in the path of this severe thunderstorm include
Salix, Sloan and Hornick.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4223 9633 4225 9633 4228 9635 4228 9661
      4239 9653 4231 9608 4221 9610 4222 9634
TIME...MOT...LOC 2310Z 273DEG 21KT 4226 9659 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Meyers
2 follow-up statements
419 
WWUS53 KFSD 042326
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
626 PM CDT Tue Jul 4 2023

IAC193-NEC043-050000-
/O.CON.KFSD.SV.W.0079.000000T0000Z-230705T0000Z/
Woodbury IA-Dakota NE-
626 PM CDT Tue Jul 4 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR SOUTHWESTERN WOODBURY AND SOUTHEASTERN DAKOTA COUNTIES...

At 626 PM CDT, a severe thunderstorm was located over Winnebago, or
17 miles south of Sioux City, moving east at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
  Salix, Sloan and Hornick.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4223 9633 4225 9633 4228 9635 4228 9661
      4239 9653 4231 9608 4221 9610 4222 9634
TIME...MOT...LOC 2326Z 266DEG 23KT 4225 9646 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Meyers
106 
WWUS53 KFSD 042356
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
656 PM CDT Tue Jul 4 2023

IAC193-NEC043-050005-
/O.EXP.KFSD.SV.W.0079.000000T0000Z-230705T0000Z/
Woodbury IA-Dakota NE-
656 PM CDT Tue Jul 4 2023

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN WOODBURY AND
SOUTHEASTERN DAKOTA COUNTIES WILL EXPIRE AT 700 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
west central Iowa...and northeastern Nebraska.

Remember, a Severe Thunderstorm Warning still remains in effect for
southern Woodbury county.

LAT...LON 4223 9633 4225 9633 4228 9635 4228 9661
      4239 9653 4231 9608 4221 9610 4222 9634
TIME...MOT...LOC 2355Z 273DEG 21KT 4224 9625 

$$

Meyers

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 5:55 PM CDT, 15 minutes earlier.

Area forecast discussion, Jul 4, 5:55 PM CDT, 15 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
555 PM CDT Tue Jul 4 2023

.SHORT TERM...(This Evening through Wednesday)
Issued at 254 PM CDT Tue Jul 4 2023

KEY MESSAGES:

1. A few strong to severe storms still possible this evening, though
coverage may be decreased from earlier thoughts due to persistent
clouds through the day.

2. Cool and dry Wednesday-Thursday.

3. Periodic showers/storms return Friday into the upcoming weekend,
with near to slightly below normal temperatures into early next week.

--------------------------------

As of 2 pm, the cold front has moved to near Highway 81 in eastern
SD, with a plethora of weak outflow boundaries apparent beneath a
broad area of residual cloud cover from earlier storms. The impact
of these clouds is quite clear in the temperature fields, with 2pm
temperatures still in the upper 60s to mid 70s over a large part of
the forecast area. As such, available instability has decreased from
earlier expectations over much of the forecast area, and the severe
risk has decreased along with it.

That's not to say we will not see any new storm development through
the late afternoon/evening, as the cold front and its associated mid
level wave could still trigger scattered to numerous storms as it
pushes east. However, the potential for more robust development is
waning, and generally confined to areas along/south of Highway 20
where the air mass has seen less impact from our persistent storms.

Cold front and associated storms are expected to push southeast of
the forecast area by 04Z-06Z, but could see some lingering shower
activity in the post-frontal air mass into early Wednesday morning.

The rest of Wednesday should be dry and cool, with well below normal
temperatures only rebounding into the upper 60s to mid 70s as 850mb
temperatures in the single digits drop into parts of the forecast
area.

.LONG TERM...(Wednesday Night through Tuesday)
Issued at 254 PM CDT Tue Jul 4 2023

Cool high pressure remains over the area through Thursday, before
retreating east and allowing a southerly flow of somewhat warmer
and more moist area to build back into the region. Periodic waves
flowing over the area in quasi-zonal flow will bring a few
chances for showers/storms to the forecast area Friday through the
weekend. These chances are currently focused on Friday/Friday
night, and again later Sunday, but timing of the waves is
uncertain and these chances will likely fluctuate a bit over the
next few days.

Temperatures for late this week into early next week do rebound
from the cool mid-week stretch, but not seeing any signals that
strong warming will take place, with temperatures more likely
remaining near or even slightly below normal.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday Evening)
Issued at 548 PM CDT Tue Jul 4 2023

Scattered thunderstorms will continue to push across areas east of
Interstate 29 through the evening, sliding out of the area by late
evening. Could see MVFR stratus linger over northwestern IA into
Wednesday morning.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...JH
LONG TERM...JH
AVIATION...JM
Hazardous weather outlook, Jul 4, 5:07 AM CDT, 13 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
507 AM CDT Tue Jul 4 2023

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ040-055-056-062-066-067-070-071-051015-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Brookings-Lake-Moody-Minnehaha-Turner-
Union-
507 AM CDT Tue Jul 4 2023

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, east central South
Dakota and southeast South Dakota.

.DAY ONE...Today and tonight.

Multiple rounds of scattered showers and thunderstorms are expected
to push through the area today. A few storms could become severe with
large hail up to ping pong ball size and damaging winds up to 60 mph
being possible. Locally heavy rainfall and backbuilding storms could
promote some flooding concerns this afternoon. For those spending
the 4th fo July holiday outdoors or attending firework shows,
continue to stay aware of the forecast.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

More chances for isolated to scattered showers and thunderstorms
return this weekend. While severe weather isn't expected locally
heavy downpours and frequent lightning will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SDZ038-039-050-052>054-057>061-063>065-068-069-051015-
Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora-Davison-
Hanson-McCook-Charles Mix-Douglas-Hutchinson-Bon Homme-Yankton-
507 AM CDT Tue Jul 4 2023

This Hazardous Weather Outlook is for central South Dakota, east
central South Dakota, south central South Dakota and southeast
South Dakota.

.DAY ONE...Today and tonight.

Several clusters of showers and thunderstorms will continue to push
through this area this morning. A few storms may become severe with
large hail up to the size of quarters and damaging winds up to 60
mph being possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

More chances for isolated to scattered showers and thunderstorms
return this weekend. While severe weather isn't expected locally
heavy downpours and frequent lightning will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 4, 5:23 PM CDT, 47 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
523 PM CDT Tue Jul 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0509 PM     Tstm Wnd Dmg     Martinsburg             42.51N 96.84W
07/04/2023                   Dixon              NE   Trained Spotter

            Tree limbs up to 2 inch diameter down.

&&

JC
Local storm report, Jul 4, 5:47 PM CDT, 23 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
547 PM CDT Tue Jul 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0532 PM     Tstm Wnd Dmg     3 WSW Jackson           42.44N 96.61W
07/04/2023                   Dakota             NE   Public

            Tree limbs up to 3 inches in diameter
            broken.

&&

JC

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 5:05 PM CDTSevere Thunderstorm WarningFSDWoodbury40 min
Jul 4, 5:44 PM CDTSevere Thunderstorm WarningFSDWoodbury46 min
Jul 4, 6:22 PM CDTSevere Thunderstorm WarningFSDWoodbury53 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2023Severe Thunderstorm Warnings in Nebraska, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.